Doctors Lounge - Pharmacy Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pharmacy & Drug Topics
Question: vicodin for long term use.
|pillhelp45 - Sun Aug 01, 2010 6:42 pm||
i have been taking vicdoin 5-500 3 times a day solid, for over a year. I am wondering what kind of consequences I am looking at in the long run, and if i have been doing massive damage to myself. I weigh about 110 pounds, I am just recently out of college, and have been struggling with pain issues for over 3 years. I was on and off these pills 3 years ago, but after my most recent surgery just over a year ago, I have been on the pills solid now for over a year. Can anyone give me some advice on how much damage I have done to myself, and what i should do to stop taking these things. the pain can be unbearable sometimes, but I have found that taking these things allow me to get through my normal day without feeling much pain. I never go above the maximum of 2 at a time, but I am still worried that such long use could do some damage to my liver. Does anyone know how long it takes to do such damage to one's self for any amount of time taking 3000 mg of APAP per day? I would really appreciate the input in anything anyone has to offer. Thanks in advance.
A worried patient.
|Faye Lang, RN, MSW - Sat Aug 07, 2010 11:42 pm||
As you know, Vicodin is an addicting substance, particularly when misused, as in taking extra doses or using the drug without the authorization and supervision of a physician. Of those who become addicted, some have taken as many as 30 or more Vicodin daily, which also greatly increases the risk of liver damage.
Each Vicodin 5-500 contains Hydrocodone Bitartrate 5mg and Acetominophen 500mg. Hydrocodone is a morphine-like (though less potent than morphine) opiate pain reliever and cough suppressant. The acetominophen halts the formation of pain-causing substances called prostoglandins. Hydrocodone works through binding to pain receptors in the brain, which stops the sensation of pain. Long term use of Vicodin may cause dependency, or addiction. Some physicians consider addiction less likely if it is being used for legitimate acute pain, and not fear of pain, based on some similar evidence in morphine addiction studies. This is not a commonly accepted belief in the medical profession, however. Most medically supervised pain treatment that results in dependencies are considered "accidental addicts."
If addicted, symptoms of withdrawal can include severe pain, bone pain, insomnia, restless legs, irritability, runny nose, loss of appetite, cold sweats, diarrhea, nausea, vomiting, muscle pain, severe depression, feelings of distress and increasing panic, and aching limbs. These symptoms are not usually life-threatening, particularly if the person who has become addicted receives appropriate detox treatment. There are detox programs specific to Vicodin. The intensity of withdrawal depends on the dosage and longevity of Vicodin use, especially overuse. Abrupt withdrawal after long term use is not recommended.
High doses of acetominophen may cause liver damage. The maximum daily dose of acetominophen is 4Gm in adults. Toxicity is associated with taking a single dose of 150mg/kg, or about 7 - 10Gm in adults. The toxicity threshold may be lowered by alcohol use, poor nutrition, fasting, or dehydration. When dosage recommendations are followed, the risk of toxicity and resulting liver damage are small. There is an antidote to acetominophen, called N-acetylsteine (NAC), which has maximum effect when given within 8 hours of ingestion of the 7 to 10Gm in adults. It should be administered regardless of the time since overdose. Reducing the amount of acetominophen in Vicodin is under review.
If you are taking 3000mg of acetominophen daily, you are under the 4000mg (4Gm) maximum daily dose, and are likely not damaging your liver. Your doctor can order blood tests done to evaluate your liver function; since you are concerned about liver damage, that would be a good thing to discuss with and request from your doctor. It would also be a good idea to talk with your doctor about the best plan for withdrawal from Vicodin and if there is an effective, less addicting medication that he or she would recommend to control your pain.
Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.